Florida, 2011

Hail and Damaging Winds in Florida, March 27 to 31, 2011

March 27 to 31, 2011 · NWS TAE · 7 events in 6 counties and zones

A series of upper level disturbances moved through the region at the end of the month, producing large hail and damaging thunderstorm winds across the eastern Florida panhandle and big bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A series of upper level disturbances moved through the region at the end of the month, producing large hail and damaging thunderstorm winds across the eastern Florida panhandle and big bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 27, 9:18 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 27, 9:18 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1118 AM EDT SUN MAR 27 2011

...SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE TODAY...

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A WAVY COLD FRONT FROM
THE SC COAST...THROUGH CENTRAL GA AND AL...TO COASTAL TX. LIKE
YESTERDAY...THERE WERE SCATTERED THUNDERSTORMS ALONG THIS
FRONT...AND SEVERAL SEVERE THUNDERSTORMS WARNINGS HAVE BEEN ISSUED
BY WFOS TO OUR NORTH SO FAR THIS MORNING. VAPOR IMAGERY AND UPPER
AIR DATA SHOWED A SUBTLE SHORT WAVE OVER LA/MS...AND WE EXPECT
THIS DISTURBANCE TO INTERACT WITH THE APPROACHING FRONTAL SYSTEM
AND ANY EXISTING MESOSCALE BOUNDARIES TO PRODUCE SCATTERED
THUNDERSTORMS OVER OUR FORECAST AREA...MAINLY DURING THE
AFTERNOON. CURRENT MODEL INITIALIZATION FIELDS AND ANALYZED VAD
WIND PROFILE DATA INDICATE 0-6 KM VERTICAL WIND SHEAR MAGNITUDES
FROM 30 TO 50 KT...BUT THESE WILL LIKELY REACH A PRETTY UNIFORM
50 KT THIS AFTERNOON AS THE AFOREMENTIONED UPPER LEVEL SHORT WAVE
APPROACHES. THE BOUNDARY LAYER IS VERY MOIST...AND ALL NWP
GUIDANCE FORECASTS SBCAPE VALUES BETWEEN 1000 AND 2000 J/KG. IN
ADDITION TO FAVORABLE SHEAR...MOISTURE...AND CAPE...THERE REMAINS
A STEEP MID LEVEL LAPSE RATE OVER OUR REGION WITH THE ELEVATED MIXED
LAYER ABOVE 650 MB. ALL OF THESE PARAMETERS...PLUS UPSTREAM RADAR
TRENDS...SUPPORT A THREAT FOR UNUSUALLY LARGE HAIL (FOR OUR AREA
AT LEAST) PRODUCED BY SUPER CELLS OVER OUR FORECAST AREA THIS
AFTERNOON. DAMAGING WINDS WILL ALSO BE POSSIBLE. THE TORNADO
THREAT APPEARS SMALL DUE TO UNIMPRESSIVE LOW LAYER SHEAR (15-
20 KT)...BUT THESE VALUES ARE NOT LOW ENOUGH TO DISMISS THE THREAT
COMPLETELY...NOR CAN WE RULE OUT LOCALLY FAVORABLE REGIONS NEAR
MESOSCALE BOUNDARIES.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY ENDED ACROSS MOST
OF THE TRI-STATE AREA THIS MORNING...WHILE WIDESPREAD MVFR
CONDITIONS PERSIST IN A VERY MOIST LOW LEVEL ENVIRONMENT. A
FRONTAL BOUNDARY ACROSS NORTH CENTRAL GEORGIA AND ALABAMA WILL
CONTINUE TO PUSH SLOWLY SOUTHWARD TODAY AND TONIGHT...SERVING AS
THE FOCUS FOR MORE SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY
EARLY AFTERNOON AND CONTINUING INTO THE NIGHTTIME
HOURS...ACCOMPANIED BY MVFR TO LOCAL IFR CONDITIONS. SOME STORMS
WILL BE ACCOMPANIED BY HAIL AND STRONG WINDS LATER THIS AFTERNOON.
OTHERWISE SOUTHWEST WINDS WILL BECOME 10-15 MPH AND GUSTY AGAIN BY
LATE MORNING THROUGH THE AFTERNOON HOURS. WIDESPREAD MVFR
VISIBILITIES AND IFR CEILINGS WILL REDEVELOP OVERNIGHT ACROSS THE
AREA.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Mar 27, 9:26 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 AM EDT SUN MAR 27 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-281530-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1126 AM EDT SUN MAR 27 2011 /1026 AM CDT SUN MAR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE TODAY...

AN APPROACHING COLD FRONT TO THE NORTH AND WEST WILL BRING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. AS WAS THE
CASE ON SATURDAY...STRONG WINDS ALOFT...AMPLE MOISTURE...AND
DAYTIME HEATING WILL HELP SOME OF THESE STORMS BECOME
SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. SOME OF THE HAIL
COULD BE UNUSUALLY LARGE. WE RECEIVED REPORTS OF GOLF BALL SIZED
HAIL SATURDAY...AND SIMILAR SIZED HAIL WILL BE POSSIBLE AGAIN THIS
AFTERNOON. DAMAGING WIND GUSTS ARE ALSO POSSIBLE. CONDITIONS DO
NOT APPEAR FAVORABLE FOR A MAJOR TORNADO OUTBREAK...BUT A BRIEF
TORNADO OR TWO CAN NOT BE RULED OUT. THE OVERALL SEVERE WEATHER
THREAT IS EXPECTED TO DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COLD FRONT IS EXPECTED TO STALL IN OUR VICINITY ON MONDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
STRONG TO SEVERE...MAINLY IN FLORIDA. THIS RAIN WILL PERHAPS
HERALD THE BEST CHANCE FOR SOME DROUGHT RELIEF ACROSS THE FLORIDA
BIG BEND AND PANHANDLE AND SOUTHERN SECTIONS OF SOUTH CENTRAL
GEORGIA...WHERE ONGOING WILDFIRES HAVE BECOME HAZARDOUS DUE TO THE
ONGOING DROUGHT AND VERY WARM AND DRY WEATHER SINCE THE IDES OF
MARCH.

IN FACT...MORE UNSETTLED WEATHER COULD BE IN STORE FOR THE REGION
BY WEDNESDAY AND THURSDAY OF NEXT WEEK...AFTER JUST ONE DAY OF DRY
CONDITIONS. RAIN WILL DECREASE AGAIN FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. IT IS UNLIKELY THAT AMATEUR
RADIO SUPPORT WILL BE NEEDED...BUT RADIO OPERATORS ARE ASKED TO
MONITOR THE SITUATION CLOSELY FOR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/BLOCK

In the hours before

Special weather statement, Mar 27, 11:14 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM EDT SUN MAR 27 2011

ALZ065-066-271815-
COFFEE-DALE-
1214 PM CDT SUN MAR 27 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE AND DALE
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 115 PM CDT

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW BROCKTON...OR NEAR RICHBURG...MOVING
EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  FORT RUCKER BY 1230 PM CDT.
  OZARK BY 1240 PM CDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3162 8542 3135 8542 3132 8600 3154 8601
TIME...MOT...LOC 1714Z 266DEG 29KT 3142 8588

38-GODSEY
Local storm report, Mar 27, 11:46 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             OZARK                   31.45N 85.65W
03/27/2011  E1.00 INCH       DALE               AL   LAW ENFORCEMENT

&&

DONAL.HARRIGAN

The radar

The Eglin Afb radar (KEVX), 47 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bay

When
March 27, 11:53 AM CST
Where
Bay County, 2.48 mi ENE of Camp Flowers
Measured
1.75 in hail
Reported by
Public
Coordinates
30.330, -85.510

Hail, Calhoun

When
March 28, 3:59 PM CST
Where
Calhoun County, Durham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.460, -85.070

Hail, Liberty

When
March 28, 5:05 PM EST
Where
Liberty County, 0.69 mi N of Bristol
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.430, -84.980

Thunderstorm Wind, Taylor

When
March 30, 1:10 PM EST
Where
Taylor County, 0.6 mi W of Keaton Beach
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
29.820, -83.600

A 58 mph wind gust was measured at the KTNF1 Keaton Beach CMAN station.

Thunderstorm Wind, Dixie

When
March 30, 1:34 PM EST
Where
Dixie County, 0.69 mi N of Suwannee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.330, -83.140

The Dixie county emergency manager reported that a few trees were blown down. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lafayette

When
March 30, 1:38 PM EST
Where
Lafayette County, 0.91 mi NW of Cooks Hammock
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
29.930, -83.280

Trees and power lines were blown down with power outages reported and debris in the roadway. The monetary damage figure provided is a rough estimate.

Hail, Dixie

When
March 31, 7:01 AM EST
Where
Dixie County, 0.6 mi W of Horseshoe Beach
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.440, -83.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291532, 291534, 291537, 291538, 291535, 291536, 291533.